If you have young children, the American Academy of Pediatrics is reminding you to store and dispose of pills and medication patches safely.
Pill organizers make it easy for people to keep track of their medicine. But when pills are removed from their original package and put into a pill organizer, it is easy for children to access them. Sometimes, just one pill can be deadly.
Some patches contain a powerful opioid pain relief medicine called fentanyl. The patches often contain enough medicine to last three days. The Food and Drug Administration (FDA) recently received reports of children who got very sick or died after they put new or used patches in their mouth or on their skin.
When children are held by or are sleeping with adults wearing a patch, it is possible that a partially detached patch could be transferred from the adult to the child.
Signs of overdose may include sleepiness; trouble breathing; swelling of the face, tongue or throat; agitation; high body temperature and stiff muscles.
If you or someone in your home uses a fentanyl patch, the FDA recommends talking to your doctor about having naloxone on hand. Naloxone is a life-saving drug that is sprayed into the nose or injected to quickly reverse an overdose from opioids. It can be given to children who have been exposed to a fentanyl patch.
After removing a fentanyl patch, fold it in half with the sticky sides together and flush it down a toilet. Do not place patches in the trash. Find a list of other medicine that can be flushed at https://bit.ly/3inbxc8.
For pills and other types of medicine patches, check the package insert for disposal instructions.
If a medication cannot be flushed, bring it to a drug take-back location. To find a location, call your local pharmacy or police station or visit https://bit.ly/3Cux1vN. Before disposing of prescription medicines, remove all personal information on pill bottle labels and medicine packaging.